Fourth Illinois Resident Dies After Suffering Vaping-Related Lung Injury

November 14, 2019
 
No Smoking and No Vaping sign
Jeepers Media/Flickr (CC BY 2.0)

The Illinois Department of Public Health says a fourth Illinois resident has died after being hospitalized with a vaping-related lung injury.

The agency reports 179 people in Illinois have now suffered lung injuries after using e-cigarettes or vaping. They range in age from 13 to 75 years old. 

State public health officials say they’re continuing to work with local health departments to investigate another 41 possible cases in Illinois.

IDPH first reported its first vaping-related death in August. It was believed to be the first fatality associated with vaping to be reported in the U-S.

“The growing number of fatalities underscores the severity of these illnesses,” said IDPH Director Dr. Ngozi Ezike in a news release. “We continue to work with local and federal partners to investigate the cause of this outbreak, and while recent results of lung fluid testing have provided a breakthrough in the investigation, there still may be other causes.”

The agency strongly urges people not to use e-cigarette or vaping products that contain THC (the psychoactive component of cannabis), especially those obtained off the street or from online dealers.

Recent Centers for Disease Control and Prevention (CDC) laboratory results of fluid collected from the lungs of 29 patients with lung injuries associated with vaping found vitamin E acetate in all of the samples, according to the IDPH:

“Vitamin E acetate is used as an additive in the production of e-cigarette or vaping products. This is the first identification of a potential chemical of concern in biologic samples from patients with these lung injuries. However, while it appears that vitamin E acetate is associated with (the lung injuries), evidence is not yet sufficient to rule out other chemicals of concern.”

Most samples tested by the Food and Drug Administration to date contain Tetrahydrocannabinol, or THC. Most patients report a history of using THC-containing products, and more than 80% of the cases in Illinois report recent use of THC-containing products, primarily obtaining them from informal sources, according to the IDPH.

The agency advises anyone who experiences chest pain or difficulty breathing after using e-cigarettes or vaping to seek immediate medical attention.

Find more information about e-cigarettes and vaping on the IDPH website

Follow Christine on Twitter: @CTHerman

Story source: WILL